Sunday, March 24, 2013

Antidepressant discontinuation problems can be persistent

Article describes patient online reporting of antidepressant discontinuation problems. Persistent post-withdrawal symptoms after 6 weeks are common and can continue for months or years if drug not restarted. I'm not sure how valid the distinction is between immediate withdrawal symptoms and the post-withdrawal phase, but at least this article emphasises that antidepressant discontinuation can be an persistent problem.

(With thanks to post on Mad in America)

3 comments:

Sheila Herd said...

Hi Dr Double, they certainly can, someone pointed me towards your blog, I hadn't realised you were in my area, I live in Suffolk, UK and have been blogging my struggle with AD withdrawal, I also help Alto Strata admin the Surviving Antidepressant web site along with many others: http://prozacwithdrawal.blogspot.co.uk/

Minneapolis psychiatrist said...

Thanks for providing the link to Mad in America - I'll have to follow up and read more. The withdrawal struggle is certainly important to pay attention to for our clients.

I'm enjoying the comic here of the "Farmacy." If only fresh vegetables could solve our mental health issues. Then we wouldn't have to worry about withdrawal symptoms from antidepressants.

Anonymous said...

Dear Dr. Double,

Have you developed any light treatment protocol for people who did not know anything about tapering and have had very severe (cognitive impairment, persistant akathisia, headache, tremor, etc.) and protracted (2 years and counting) reactions to SSRIs or other medications?

Many thanks.